Allegheny Co. Trying to Prevent Further Heroin Overdoses After Rash of Deaths
Health officials are warning that an extremely dangerous brand of heroin is making the rounds in Pittsburgh and surrounding counties.
Twenty-two people have died in the past week in western Pennsylvania from a suspected overdose of a mix of heroin and the powerful narcotic fentanyl, according to Attorney General Kathleen Kane.
The Allegheny County Medical Examiner says they’ve found “stamp bags” labeled with the words “Theraflu,” “Bud Ice” and “Income Tax” at the scenes of the overdoses.
Authorities say the drug had likely been cut with fentanyl, which can be anywhere from 10 to 100 times more potent than morphine.
Allegheny County Department of Health Director Dr. Karen Hacker said it’s unclear how much of the drug is still on the streets, and that the focus now is on prevention.
“We’ve got to get messages to the users,” Hacker said. “It’s a little bit more difficult, as you can imagine, with IV drug abusers. They’re not necessarily reading the newspapers or watching TV. So we need to work with our partners like Prevention Point Pittsburgh to get boots on the ground.”
Prevention Point offers a needle exchange program to prevent the spread of blood-borne illnesses among IV drug users.
The organization is also offering prescriptions of the opioid antagonist Naloxone, which can help counteract the effects of an overdose.
“That is something that is being seen in other communities to be one of the best strategies for preventing mortality from overdoses,” Hacker said.
Hacker said her department is also working with emergency medical services, who are often the first to come into contact with overdose victims.
“The challenge is, in Allegheny County we’ve got a lot of different EMS providers, over 40 in our municipalities,” said Hacker. “We do not control them, so we have to ask them to provide us with the information in as rapid a time as possible.”
The county health department is also working to educate people on how to identify an opioid overdose.
“If the person is exhibiting things like shallow breathing, very slow breathing, if their lips or their fingertips are starting to turn blue or gray," Hacker said. "The person might even start to look a little ashen. They’re likely to be unable to walk, they might not be able to talk, their pulse is getting very slow.”
Hacker said anyone who thinks they might be witnessing an opioid overdose should immediately call 911.
The Associated Press contributed to this report.